Alert archive / New York / Small Craft Advisories in 2016
Small Craft Advisory 94, NWS New York, NY
NWS New York, NY issued this small craft advisory at Oct 26, 2016, 3:48 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2016, 3:48 AM EDT (07:48 UTC)
- Expired
- Oct 26, 2016, 6:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
998 WHUS71 KOKX 260748 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 348 AM EDT WED OCT 26 2016 ...ROUGH CONDITIONS ON OCEAN AND EASTERN WATERS GOING INTO EARLY THIS MORNING... ANZ330-340-261000- /O.NEW.KOKX.SC.Y.0094.161026T0748Z-161026T1000Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- 348 AM EDT WED OCT 26 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING. * WINDS...NORTHWEST WINDS AROUND 15 KT WITH GUSTS UP TO 25 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ350-353-355-261200- /O.EXT.KOKX.SC.Y.0091.000000T0000Z-161026T1200Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 348 AM EDT WED OCT 26 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WINDS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 25 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
1 follow-up statement
975 WHUS71 KOKX 261004 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 604 AM EDT WED OCT 26 2016 ...ROUGH CONDITIONS REMAIN ON THE OCEAN EARLY THIS MORNING... ANZ330-340-261115- /O.EXP.KOKX.SC.Y.0094.000000T0000Z-161026T1000Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- 604 AM EDT WED OCT 26 2016 ...SMALL CRAFT ADVISORY HAS EXPIRED... WIND GUSTS ARE BELOW 25 KT AND ARE EXPECTED TO REMAIN BELOW 25 KT. $$ ANZ350-353-355-261200- /O.CON.KOKX.SC.Y.0091.000000T0000Z-161026T1200Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 604 AM EDT WED OCT 26 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS UP TO 25 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 26, 1:44 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 26, 1:44 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
144 AM EDT Wed Oct 26 2016
.SYNOPSIS...
High pressure slowly builds in from eastern Canada through
Wednesday then moves east Wednesday night. High pressure then
builds in to the southwest from Friday and Friday night. A frontal
boundary then stalls nearby from Saturday into Monday, with waves
of low pressure riding along it. High pressure then builds across
the region through Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Temperatures, dewpoints, and clouds were adjusted to better match
observed trends. Some more clouds are expected across portions of
the western half of the forecast region but these are expected to
decrease towards daybreak. Low temperatures were kept the same as
before.
Upper trough lifts out of New England/Eastern Canada overnight.
At the surface, polar high pressure builds southeast from eastern
Canada with gusty NW winds gradually diminishing.
The coldest airmass thus far this fall will continue to filter
into the region with the interior dropping to around freezing, and
coastal locations into the mid and upper 30s by daybreak. The
Pine Barrens region of Eastern LI could also see some below
freezing temperatures if winds decouple. These readings are
nearly 10 degrees below normal. A freeze warning remains up across
the interior.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
High pressure builds in briefly both aloft and at the surface with
another day of gusty NW winds to start. Gusts will mainly be
confined to the first half of the day and only up to 20 mph.
Conditions will remain unseasonably cold with readings struggling
to get to 50. Stayed just below MET/MAV MOS based on upstream
readings.
Models have trended slower with the southern branch Pacific
storm system approaching from the Great Lakes Wednesday night.
Clear skies and diminishing winds will allow for strong
radiational cooling with many locations inland dropping to below
freezing. Should a freeze not occur Wednesday morning to end the
growing season, another freeze warning will likely be needed for
portions of the forecast area. Mid and high level clouds increase
overnight with gradually rising temperatures. Any precipitation is
forecast to be just west of the Lower Hudson Valley/NE NJ by
daybreak Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Northern stream ridging exits to the east on Thursday as a
northern stream closed low moves across the eastern Great Lakes.
How fast precipitation develops on Thursday will in large part
be determined by how quickly the Northern Stream ridging exits
and exactly how dry the low levels are Thursday morning.
The ECMWF remains the most aggressive in bringing in
precipitation. Looking at isentropic lift and saturation on the
I-285 to I 300 surfaces on the ECMWF note flow is almost parallel
to pressure contours over the CWA at 12z Thursday - so appears
ECMWF is likely to fast in bringing in precipitation (it had this
bias last winter also). As a result, limit slight chance pops at
12z Thursday to basically the NW 1/2 of Orange County - then
gradually increase pops to categorical throughout by 21z
Thursday.
The question is how fast do the low levels warm N/W of NYC
before the precipitation begins. High resolution models like the
NAM typically handle low level cold air better than the GFS
or ensembles, so weighed temperature forecast towards NAM
2-meter temperature and wet-bulb temperature once precipitation
is forecast to have started.
For now, it appears that if there is any precipitation over
the Lower Hudson Valley and northern portions of NE NJ Thursday
morning, a wintry mix of snow/sleet/rain/freezing rain is
possible depending on elevation and timing. If confidence in
occurrence of freezing rain occurs, would need to consider a
winter weather and/or freezing rain advisory over at least
portions of the Lower Hudson Valley for early Thursday morning.
Any snow/sleet accumulation will be less than 1 inch, if any at
all.
Regardless all areas should be to plain rain by early
Thursday afternoon, if not sooner. Isentropic lift increases
significantly by afternoon, so have gone with moderate rain in
the grids, though would not be surprised if locally heavy.
The closed northern stream low tracks to the N Thursday night
with its associated secondary surface low tracking near Long
Island late Thursday night then to around Cape Cod by 12z Friday.
Based on this have categorical pops for moderate rain Thursday
evening, tapering off from w to e, with dry conditions expected
over all but far NE New London county by 12z Friday. Showalter
indices fall to the 0 to 1C range from around 2-8z from W to E so
have a slight chance of thunder in the forecast as well Thursday
night. Refer to the Hydrology section of the AFD for details on
rainfall amounts and any potential impacts.
Highs on Thursday were based on a blend of ECS/MET/MAV guidance,
NAM 2-meter temperatures and a mix down from 950-875 hPa per
BUFKIT soundings. Wet-bulbing will serve as the limiting factor
on high temperatures - with Higher elevations well N/W of NYC
struggling to reach the lower-mid 40s and the remainder of the
area mainly in the upper 40s to lower 50s. Note if the developing
secondary low tracks farther S than currently forecast and the
low level flow remains more northerly - then highs might need to
be undercut by 5-10 degrees depending on exact track of low and
elevation.
Lows Thursday night were based on a blend of MAV/MET/ECS
guidance and NAM 2-meter temperatures and should run around
normal in the immediate NYC metro and around 5 degrees above
normal elsewhere.
A relatively flat deep layered ridge builds in Friday-
Saturday night, then slides to the east Sunday. Associated
subsidence should keep things dry Friday-Friday night. A backdoor
cold front pushes down from the north Saturday, and stalls out
near by, but likely to the north through Sunday. Depending on
exactly where the front stalls there could be a period of rain
over the weekend. For now have kept pops to slight chance to low
end chance - but this does not mean it will rain for all of/most
of the weekend. On the whole there is a better chance for the
weekend to remain dry than be wet, especially over NYC/Long
Island/southern portions of NE NJ.
A northern stream trough passes to the N Sunday night - with
some question as to how far N it goes. The GFS keeps things dry
while the ECMWF/CMC bring some rain to the region kept chance to
slight chance pops in for Sunday night as result.
With the GFS and ECMWF both showing deep layered ridging building
in Monday/Monday night and sliding offshore Tuesday - went with a
dry forecast at this time.
For temperatures Friday-Tuesday:
A blend of MAV/MET guidance, NAM 2-meter temperatures and a mix
down from 875 hPa was used for highs on Friday, with values
forecast to be around 5-10 degrees below normal. Lows Friday
night were based on a blend of MEX/MEN/ECE/ECM/EKD/WPC guidance
and should be near normal. The Superblend was used for
temperatures Saturday-Tuesday, with near normal temperatures on
Saturday then above normal temperatures Sunday, below normal
temperatures Monday, and above normal temperatures on Tuesday.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
High pressure slowly builds into the region today.
VFR through the next 24 hours.
Winds will generally be from the Northwest today (320-340) around
10 kt. Will continue to carry gusts into the middle and upper
teens, however the gusts may be more occasional that frequent
today. Gusts diminish late in the day, and speeds fall to 10 kt or
less overnight.
clouds increase and lower late for the 30 hour tafs sites.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SUNDAY...
.Thursday...MVFR or lower possible in rain. Potential for a wintry
mix across the interior before 15Z. Southerly winds.
.Friday...VFR with strong northwest flow behind a cold front.
Gusts to at least 25 kt are expected at this time.
.Saturday and Sunday...VFR with southwest flow possible.
&&
.MARINE...
SCA conditions will linger on the ocean waters overnight and into
for the ocean waters. For Wednesday into Wednesday night, high
pressure builds into the waters with sub-SCA conditions.
Small Craft Advisory Conditions are likely on the coastal
ocean waters and possible on the non-ocean waters from Thursday
into Friday night. The pressure gradient relaxes sufficiently by
the weekend to limit winds to 15 kt or less on Saturday and to 10
kt or less on Sunday.
&&
.HYDROLOGY...
Dry weather remains forecast through Wednesday night.
From around 0.75 to 1.25 inches of rain is forecast Thursday and
Thursday night, with locally higher amounts possible. The ponding
of water in typical poor drainage areas cannot be ruled out as a
result.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning until 9 AM EDT this morning for CTZ005>008.
NY...Freeze Warning until 9 AM EDT this morning for NYZ068>070.
NJ...Freeze Warning until 9 AM EDT this morning for NJZ002-004-103-
105-107.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ350-353-355.
&&
SYNOPSIS...Maloit/DW
NEAR TERM...JM/DW
SHORT TERM...DW
LONG TERM...Maloit
AVIATION...BC
MARINE...Maloit/DW
HYDROLOGY...Maloit/DWHazardous weather outlook, Oct 25, 10:31 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1031 PM EDT TUE OCT 25 2016 ANZ330-335-338-340-345-350-353-355-270245- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1031 PM EDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-270245- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN- WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 1031 PM EDT TUE OCT 25 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. FREEZE CONDITIONS ARE POSSIBLE ONCE AGAIN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ009>012-NJZ006-104-106-108-NYZ067-071>075-078>081-176>179-270245- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-EASTERN ESSEX- EASTERN UNION-ORANGE-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 1031 PM EDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:55 PM EDT | Small Craft Advisory | OKX | 60 hr |
Nearby
Small Craft Advisories in New York, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.